Journal Mobile Options
Table of Contents
Vol. 109, No. 3, 2008
Issue release date: February 2008

Methamphetamine-Associated Acute Left Ventricular Dysfunction: A Variant of Stress-Induced Cardiomyopathy

Srikanth S. · Barua R. · Ambrose J.
To view the fulltext, log in and/or choose pay-per-view option

Individual Users: Register with Karger Login Information

Please create your User ID & Password





Contact Information











I have read the Karger Terms and Conditions and agree.

To view the fulltext, please log in

To view the pdf, please log in

Abstract

This brief report describes a case of transient left ventricular dysfunction in a 42-year-old woman associated with methamphetamine abuse. Transient (stress-induced) left ventricular dysfunction has been described previously, usually in postmenopausal women following emotional stress and also severe medical illness. This is the first reported case associated with methamphetamine abuse.



Copyright / Drug Dosage

Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

References

  1. Abe Y, Kondo M, Matsuoka R, Araki M, Dohyama K, Tanio H: Assessment of clinical features in transient left ventricular apical ballooning. J Am Coll Cardiol 2003;41:737–742.
  2. Sharkey SW, Lesser JR, Zenovich AG, Maron MS, Lindberg J, Longe TF, Maron BJ: Acute and reversible cardiomyopathy provoked by stress in women from the United States. Circulation 2005;111:472–479.
  3. Sato H, Tateishi H, Uchida T, Dote K, Ishihara M, Sasaki K: Tako-tsubo-like left ventricular dysfunction due to multivessel coronary spasm; in Kodama K, Haze K, Hori M (eds): Clinical Aspects of Myocardial Injury: From Ischemia to Heart Failure. Tokyo, Kagakuhyoronsha, 1990, pp 56–64.
  4. Salathe M, Weiss P, Ritz R: Rapid reversible heart failure in a patient with pheochromocytoma and catecholamine-induced cardiomyopathy who was treated with captopril. Br Heart J 199; 68:527–528.
  5. Akashi YJ, Sakakkibara M, Miyake F: Reversible left ventricular dysfunction ‘takotsubo’ cardiomyopathy associated with pneumothorax. Heart 2002;87:E1.
  6. Iga K, Himura Y, Izumi C, Miyamoto T, Kijima K, Gen H, Konishi T: Reversible left ventricular dysfunction associated with Guillain-Barré syndrome – an expression of catecholamine cardiotoxicity? Jpn Circ J 1995;59:236–240.
  7. Wittstein IS, Thiemann DR, Lima JA, Baughman KL, Schulman SP, Gerstenblith G, Wu KG, Rade JJ, Bivalacqua TJ, Champion HC: Neurohormonal features of myocardial stunning due to sudden emotional stress. N Engl J Med 2005;352:539–548.
  8. White M, Wiechmann RJ, Roden RK, Hagan MB, Wollmering MM, Port JD, Hammond E, Abraham WT, Wolfel EE, Lindenfeld J, et al: Cardiac β-adrenergic neuroeffector systems in acute myocardial dysfunction related to brain injury. Circulation 1995;92:2183–2189.
  9. Neil-Dwyer G, Walter P, Cruickshank J, Doshi B, O’Gorman P: Effect of propranolol and phentolamine on myocardial necrosis after subarachnoid hemorrhage. Br Med J 1978;7:990–992.
  10. Ueyama T, Kasamatsu K, Hano T, Yamamoto K, Tsuruo Y, Nishio I: Emotional stress induces transient left ventricular hypocontraction in the rat via activation of cardiac adrenoceptors: a possible animal model of ‘tako-tsubo’ cardiomyopathy. Circ J 2002;66:712–713.
  11. Bybee KA, Kara T, Prasad A, Lerman A, Barsness GW, Wright RS, Rihal CS: Systematic review: transient left ventricular apical ballooning: a syndrome that mimics ST-segment elevation myocardial infarction. Ann Intern Med 2004;141:858–865.
  12. Seiden LS, Sabol KE, Ricaurte GE: Amphetamine: effects on catecholamine systems and behavior. Annu Rev Pharmacol Toxicol 1993;33:639–677.
  13. Call TD, Hartneck J, Dickinson WA, Hartman CW, Bartel AG: Acute cardiomyopathy secondary to intravenous amphetamine abuse. Ann Intern Med 1982:97:559–560.
  14. Nestor TA, Tamamoto WI, Kam TH, Schultz T: Crystal methamphetamine-induced acute pulmonary edema: a case report. Hawaii Med J 1989;48:457–460.
  15. Wijetunga M, Seto T, Lindsay J, Schatz I: Crystal-methamphetamine associated cardiomyopathy: tip of the iceberg? J Toxicol Clin Toxicol 2003;41:981–986.
  16. Wang AM, Suojanen JN, Colucci VM, Rumbaugh CL, Hollenberg NK: Cocaine- and methamphetamine-induced acute cerebral vasospasm: an angiographic study in rabbits. AJNR Am J Neuroradiol 1990;11:1141–1146.
  17. Rumbaugh CL, Bergeron RT, Scanlan RL, Teal JS, Segall HD, Fang HC, McCormick: Cerebral vascular changes secondary to amphetamine abuse in the experimental animal. Radiology 1971;101:345–351.
  18. Berglund M, Risberg J: Regional cerebral blood flow in a case of amphetamine intoxication. Psychopharmacology 1980;70:219–221.


Pay-per-View Options
Direct payment This item at the regular price: USD 38.00
Payment from account With a Karger Pay-per-View account (down payment USD 150) you profit from a special rate for this and other single items.
This item at the discounted price: USD 26.50